Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 55, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 12, 2004, 4:43 PM CDT for Houston County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2004, 4:43 PM CDT (21:43 UTC)
- Expired
- May 12, 2004, 5:30 PM CDT
- In force
- 47 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Houston County, MN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 12:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 503 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 295 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 122143
SVRARX
MNC055-122230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
443 PM CDT WED MAY 12 2004
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HOUSTON COUNTY IN SOUTHEAST MINNESOTA
* UNTIL 530 PM CDT
* AT 443 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING LARGE HAIL...AND DAMAGING WINDS OVER
WILLINGTON GROVE...OR ABOUT 5 MILES SOUTHWEST OF CALEDONIA. THE
SEVERE THUNDERSTORM WAS MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HIGHWAY 44 AND SANDEN ROAD AROUND 455 PM CDT...
MOUND PRAIRIE AND COUNTY ROADS 3 AND 24 AROUND 500 PM CDT...
HOKAH AND BROWNSVILLE AROUND 505 PM CDT...
LA CRESCENT AROUND 515 PM CDT...
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS AROUND 60 MPH. FOR YOUR PROTECTION...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY
AWAY FROM WINDOWS.
LAT...LON 4364 9171 4351 9154 4368 9127 4384 9129
4385 9142
$$
KRCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:50 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 12, 2:50 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
250 PM CDT WED MAY 12 2004
.SHORT TERM...THROUGH SATURDAY
FORECAST CONCERNS FOCUS ON SEVERE THREAT EARLY THIS EVENING...THEN
TEMPERATURES AND PRECIPITATION CHANCES THROUGH FRIDAY.
AT 2PM...SURFACE ANALYSIS HAD LOW PRESSURE CENTER OVER NORTHEAST MN
WITH A COLD FRONT EXTENDING SOUTH THROUGH SOUTH CENTRAL MN AND
CENTRAL IA. SQUALL LINE CURRENTLY ALIGNED ALONG THE FRONT IN
UNIDIRECTIONAL FLOW THROUGH 6KM. NOT MUCH IN THE WAY OF SEVERE
WEATHER...MAINLY REPORTS OF TORRENTIAL DOWNPOURS...OCCASIONAL PEA SIZE
HAIL AND WIND GUSTS TO AROUND 40 MPH. VERY MOIST AIRMASS FOR THE
FRONT TO WORK WITH...DEW POINTS WERE IN THE MIDDLE TO UPPER 60S
ACROSS THE FORECAST AREA. TEMPERATURES RUNNING IN THE MIDDLE TO
UPPER 70S.
12MAY04 12Z RUN OF THE ETA AND GFS SHOW BOTH IN FAIRLY GOOD
AGREEMENT AT INITIALIZATION AND REMAIN SO THROUGH THE PERIOD.
FRONT CONTINUES TO PUSH EAST TONIGHT THROUGH THE AREA WITH PLENTY OF
MOISTURE TO WORK WITH. WILL GO CATEGORICAL ACROSS THE AREA TONIGHT.
MOST STORMS SHOULD REMAIN BELOW SEVERE LIMITS AS THERE IS NOT MUCH
IN THE WAY OF SHEAR (AROUND 25KT 0-6KM). MAIN THREAT WITH THESE
STORMS WILL BE TORRENTIAL DOWNPOURS...SMALL HAIL...AND WIND GUSTS
AROUND 40 MPH. FRONT CLEARS THE AREA BY 09Z...WITH PRECIPITATION
TAPERING COMPLETELY BY 12Z. WILL ADJUST GRIDS FOR THIS.
COLD FRONT STALLS ACROSS SOUTHEAST WI THROUGH EASTERN AND SOUTH
CENTRAL IA...AND EVENTUALLY HOOKING UP WITH A DEVELOPING LOW ALONG
KS/OK PANHANDLE THURSDAY MORNING. THIS LOW PROPAGATES NORTHEAST ALONG FRONT
ON THURSDAY WITH STRONG ISENTROPIC LIFT (300K SURFACE) ACROSS THE
FRONT BY FRIDAY 18Z. THIS WARRANTS LIKELY POP. MODEL SOUNDINGS INDICATE
MAINLY STRATIFORM WITH PERHAPS AN ELEVATED TS OR TWO (MAINLY EAST).
WILL GO WITH PREDOMINATE RAIN WITH ISOLATED TS IN THE GRIDS THEN.
LOWERED GOING TEMPERATURES IN GRIDS WITH PRECIPITATION AND NORTHERLY
SURFACE FLOW.
WILL CONTINUE LIKELY CHANCES THROUGH FRIDAY AS LOW CONTINUES TO PULL
NORTHEAST AS LOW LIFTS INTO SOUTHERN ONTARIO BY FRIDAY EVENING.
STRONG AREA OF HIGH PRESSURE BUILDS EAST FROM THE PLAINS FOR
CLEARING SKIES FRIDAY NIGHT INTO SATURDAY. LOWERED TEMPERATURES
SIGNIFICANTLY FRIDAY NIGHT INTO SATURDAY AS 850 MB TEMPERATURES
DECREASE INTO THE ZERO TO 3 BELOW RANGE.
.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
MID RANGE MODELS IN AGREEMENT IN KEEPING SHALLOW UPPER LEVEL TROUGH
ACROSS WESTERN AND CENTRAL CONUS. AT THE SURFACE...HIGH PRESSURE
DRIFTS EAST TO ALONG THE ATLANTIC SEABOARD SUNDAY. RETURN FLOW ON
BACKSIDE OF HIGH AND IN ADVANCE OF DEVELOPING LOW PRESSURE ON
LEESIDE OF ROCKIES WILL PRODUCE A CHANCE OF SHRA/TS JUST WEST OF THE
AREA BY LATE SUNDAY AFTERNOON. FAIRLY DEEP LOW MAKES ITS WAY
NORTHEAST INTO CENTRAL MN BY MONDAY AFTERNOON...AND INTO SOUTHERN
ONTARIO BY TUE MORNING. THIS WILL DRAG A COLD FRONT SOUTHEAST
THROUGH THE AREA FOR A CONTINUED CHANCE OF SHRA/TS. HIGH PRESSURE
BUILDS IN FROM PLAINS ON WEDNESDAY FOR DRY CONDITIONS.
&&
.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...SEVERE THUNDERSTORM WATCH UNTIL 6
PM...IAZ008>011-018-019-029-030.
MN...SEVERE THUNDERSTORM WATCH UNTIL 6
PM...MNZ079-086>088-094>096.
WI...SEVERE THUNDERSTORM WATCH UNTIL 6
PM...WIZ017-029-032>034-041>044-053>055-061.
&&
DASHazardous weather outlook, May 12, 5:00 AM CDT, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 500 AM CDT WED MAY 12 2004 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-131100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 500 AM CDT WED MAY 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A COLD FRONT AND LOW PRESSURE AREA REACHED FROM NORTHWEST MINNESOTA DOWN INTO EASTERN NEBRASKA EARLY THIS MORNING. THIS FRONT WILL MOVE EAST ACROSS MINNESOTA TODAY...AND ACROSS IOWA AND WISCONSIN TONIGHT. THE AIRMASS AHEAD OF THE FRONT IS WARM AND UNSTABLE...AND THUNDERSTORMS ARE EXPECTED NEAR THE FRONT AS IT PASSES. SOME OF THE STORMS MAY BE SEVERE WITH HAIL AND DAMAGING WINDS THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE FRONT WILL BE EAST OF THE AREA BY THURSDAY MORNING...BUT ANOTHER DISTURBANCE WILL MOVE NORTHEAST OUT OF THE CENTRAL PLAINS TOWARD THE GREAT LAKES REGION. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE LIKELY FOR THE AREA FROM THURSDAY THROUGH FRIDAY MORNING AS IT PASSES. AGAIN...HAIL AND STRONG WINDS WILL BE POSSIBLE...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT. MW
In the hours before
Local storm report, May 12, 4:20 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
420 PM CDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG MERRILLAN 44.45N 90.84W
05/12/2004 JACKSON WI LAW ENFORCEMENT
TREE DOWNS IN TOWN AND SOUTH OF TOWN ACROSS HIGHWAYS 12
AND 27.
&&
04Local storm report, May 12, 4:35 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
435 PM CDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0422 PM TSTM WND DMG COLBY 44.91N 90.32W
05/12/2004 CLARK WI PUBLIC
TREES DOWN
0428 PM TSTM WND DMG CURTISS 44.95N 90.44W
05/12/2004 CLARK WI PUBLIC
TREES DOWN
&&
MWDThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 2:57 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 33 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.